Two years ago, police told Jennipher Talamantes that her son died peacefully in his sleep from a fentanyl overdose.
“I’ve found that hard to believe,” the El Paso school counselor said. “After seeing videos of overdoses, I know he did not die peacefully in his sleep.”
Her son, Jacob Talamantes, died in a hotel in Addison, Texas, near Dallas, on April 24, 2020, after taking counterfeit Percocet laced with fentanyl. He was 25.
Thoughts of her son’s death still haunt her. But today, she’s focused on telling her story to put a face — and a heart — to the growing crisis of fentanyl overdoses across the nation.
Talamantes has been invited to speak at the first-ever Drug Enforcement Administration Family Summit on the Overdose Epidemic, June 14-15 at DEA Headquarters in Arlington, Virginia. She’s the only person from El Paso who’ll be presenting her story at the summit.
“It’s rough but I know I have to change this into a positive,” she said.
Alarming rates of fentanyl deaths
A synthetic opioid that can be 100 times more potent than morphine, fentanyl has been linked to a rising number of overdose deaths in the United States, the DEA reports. Between 2019 and 2020, opioid overdose deaths rose 38.1% nationwide.
Last year, the DEA seized more than 15,000 pounds of fentanyl — four times the amount seized in 2017. Most recently, from January to March 2022, the DEA seized nearly 2,000 pounds of fentanyl and 1 million fake pills, the agency reports.
In El Paso County, nearly 100 people died of opioid overdoses in 2021, according to the medical examiner’s office. Sixty-four of those involved fentanyl — a nearly 256% increase over 2019 when 18 such deaths were reported.
“Fentanyl is killing Americans at an unprecedented rate,” DEA Administrator Anne Milgram said in an April memo warning other law enforcement agencies of a nationwide spike in fentanyl-related mass overdoses.
“Drug traffickers are driving addiction, and increasing their profits, by mixing fentanyl with other illicit drugs,” the memo states.
Dealers sell fentanyl-laced cocaine or fake pills containing the drug that look like legitimate prescriptions.
“This is creating a frightening nationwide trend where many overdose victims are dying after unknowingly ingesting fentanyl,” the memo continues.
For Talamantes, the crisis is more than numbers. It’s personal.
“I used to say he was my star,” she said about her son. “When he would talk, everybody listened. He loved statistics, football, basketball, hockey. His eyes would light up and his smile would light up when he talked.”
Jacob attended El Dorado High School and graduated from Eastwood High School. He and his longtime girlfriend moved to Dallas after graduation and had two girls — Alina and Josie, now 7 and 3.
He planned to go to pharmacy school, but decided instead to start his own business. At 21, he opened a flooring business in Wylie, Texas.
Jacob had a history of smoking marijuana, which caused a lot of friction between him and his mother. He later dabbled in cocaine, Talamantes said.
“Once he went to Dallas, I didn’t know what else he was doing and that worried me,” Talamantes said.
Jacob separated from his girlfriend, and started partying often. His brother, Josh, became increasingly concerned and warned Talamantaes that something was wrong. Talamantes didn’t know what to do.
“Even from afar I was always trying to tell him to be a good man, be a good dad,” she said. “I would tell him, ‘How can I help you? Just don’t ask me for money.’ He would say, ‘I don’t know. I don’t know, mom.’”
She often wonders about her son’s last minutes of life.
While everyone’s symptoms are different, many people who overdose on fentanyl experience drowsiness and dizziness, nausea and vomiting, and loss of consciousness, according to the Centers for Disease Control and Prevention. Others experience trouble breathing, stiffening of the body or seizure-like activity, and foaming at the mouth.
Talamantes said she still has a roller of emotions and has been in extensive counseling. She’s learned as much as she could about fentanyl and other opioids, and wants others to share their stories.
She last saw Jacob in January 2020.
“I told him I didn’t want to lose him and that I loved him very much.”
In their last phone conversation, Jacob told his mother he loved her and that she needed to be careful with the COVID-19 pandemic peaking.
“‘I don’t know what I’d do without you,’” Talamantes recalls her son saying. “Now I’m having to live without him.”
Faces of Fentanyl
Jennipher Talamantes lost her 25-year-old son, Jacob, to a fentanyl overdose two years ago. Today, she’s working to create awareness about the dangers of the synthetic drug.
She’ll be sharing her story at the DEA Family Summit on the Overdose Epidemic June 14-15 at DEA Headquarters in Arlington, Virginia.
To share your story with her, email her at email@example.com or call her at 915-549-3920.
For information about the dangers of fentanyl, read the DEA fentanyl fact sheet.